BP Magazine Blog: Why Can’t I Take Anti Depressants or ADHD Meds if I Have Bipolar Disorder?

I am a regular columinist and blogger for BP Magazine. (If you don’t alreade receive this publication, it’s amazing. Especially for family members and partners.)

My BP Magazine blog is normally separate from this blog, but the one this week is so imporant, I want to post it in two places.

Here is the first paragraph of the blog- you can then click over to the mag site to read the rest:

**

Why Can’t I Take Anti Depresants or ADHD Meds if I Have Bipolar Disorder?

The answer is that you can- in some very carefully monitored situations. One of the main problems I see in my coaching clients is where a child or partner has a [ Read More ]

I need help with a book chapter!

My coauthor Dr. John Preston and I are writing a new chapter to be added to our book Loving Someone with Bipolar Disorder. It’s on the topic of medications as I didn’t cover it in depth in the first edition of the book. I spent more time on medications in Take Charge of Bipolar Disorder.

I really could use your help with this new chapter in two ways. I need to hear some medication success stories from partners of people with bipolar.

How do medications help your partner and your relationship?

Then, I need people to finish this sentence:

I’m thankful for my medications because…….

I have plenty of stories in the chapter about the difficulties of taking bipolar illness medications, but I want some [ Read More ]

A medications and weight gain newsletter is coming soon!

My counter once looked like this! Just kidding.

Yes, after a brief hiatus the newsletter will be out soon. This is a great one: a four part series on bipolar disorder medications and weight gain. What a topic. I know it has been a serious worry of mine since I started medications in 1995.

The newsletter series explains the ins and outs of the weight gain, tells lots of stories and offers ideas on how to stay on bipolar meds and maintain a healthy body. I also cover the topic of metabolic syndrome. It is for those with the illness as well as family members, partners, friends and health care professionals.

Let’s work together on this. It’s a serious issue in so many ways. We need [ Read More ]

Newsletter: EMpower (True Hope) Supplements for Bipolar Disorder

I recently received a common from Alex about the over the counter mental health supplement ‘EMpower’ from the manufacturer True Hope. He wrote in response to my blog post on the potential dangers of EMpower and other such natural supplements. I have replied below.

Hi Julie,

My father killed himself when I was only two years old, after only a few weeks of manic behavior (his condition went undiagnosed at the time). Twenty years later, my sister was diagnosed with Bi-Polar disorder after a few months of insane and dangerous behavior. She spent two days in a mental institution before being released. She slept about four hours every two days, and would swing from extremely hyper to drowsy/lethargic in a matter of minutes. My family and I spent two weeks keeping her on round-the-clock suicide watch. During this period, we kept her on the proper loading dose of EMPower (which I think was something like [ Read More ]

Reader Question: The Bipolar Disorder Antipsychotic and Weight Gain Dilemma

Here is a question about the antipsychotic Seroquel and weight gain.

Hi Julie,

I have been on Seroquel for over 5 years now. I have Bipolar with psychosis. I am tired of the weight gain fight. Seroquel has been very affective in controlling the psychosis which I have frequently. Is there anything that can replace the Seroquel in controlling the psychosis without the weight gain?

Stinker

Hi There Stinker,

Here is a short answer to your question:

Maybe.

Here is a longer one:

Everyone responds differently to antipsychotics. Many gain wait on them, but some don’t. It’s very, very well documented for example that Zyprexa has an average 20 lb weight gain. Seroquel, Risperdal, and the other atypical antipsychotics are known for [ Read More ]

Bipolar Medication Side Effects

Lamictal (Lamotrigine): Anti-convulsant used as a mood stabilizer in Bipolar Disorder. Lamictal is a great drug for depression and rapid cycling. It’s not an anti-mania drug.

I have been on Lamictal for five years- with very few side effects. When I raised my dose I had an odd reaction. My eyes became dry and the area under my eyes became very puffy. I actually just did a few videos for my blog and I look ill! It’s a weird side effect. As I write this, I feel like I have been lightly punched in the eyes. I will have to put the videos here just so you can see what I mean.

Lithium: The only true ‘mood stabilizer.’ What many don’t know is that lithium is used to treat bipolar mania and not bipolar depression. It’s the same with Tegretol. Tegretol is an anticonvulsant like Lamictal, but it’s used to treat bipolar mania.

My friend [ Read More ]